A Danish study has found there are links between those taking hormonal contraception and depression.
The researchers looked at the medical records of over one million women and adolescent girls and found that women who took hormonal contraception, such as the pill, implants, IUD and patches were affected.
The data showed women taking the combined oestrogen-progestogen pill were 23 per cent more likely to be prescribed an anti-depressant by their doctor, most commonly in the first six months after starting on the pill.
Woman taking progestin-only pills were 34 per cent more likely to be prescribed medication for depression or get a diagnosis of depression.
The study highlighted teenage girls on the pill as a particular area of concern.
Those taking combined pills were 80 per cent more likely and those on progestin-only pills more than twice as likely to be prescribed an antidepressant than their peers who were not on the pill.
As women age, that link gets weaker, but adult women who use the pill are still 1.2 times more likely to be on antidepressants.
One of the scientists behind the study, Dr Øjvind Lidegaard told the ABC it was important that women were aware of how the pill could affect them, and that they had all the information they needed to make an informed choice.
"We were following women who, from the beginning, were mentally healthy. We can see that, especially with young women, there is a significantly increased risk of developing depression after starting up on hormone contraception."If they develop depression after going on hormone contraception, they should know it could be related. Women should have that knowledge."
The research excluded women who had a history of mental illness.